Hail, Brown
- When
- August 5, 11:47 PM CST
- Where
- Brown County, 1.38 mi S of Columbia
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.600, -98.320
A frontal boundary along with high air moisture content resulted in severe thunderstorms along with very heavy rains and flash flooding across parts of northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A frontal boundary along with high air moisture content resulted in severe thunderstorms along with very heavy rains and flash flooding across parts of northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 5, 11:28 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1228 AM CDT THU AUG 6 2015 .UPDATE... ISSUED AT 1226 AM CDT THU AUG 6 2015 SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION. UPDATE ISSUED AT 915 PM CDT WED AUG 5 2015 AN AREA OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER THE NORTH CENTRAL PORTION OF THE CWA...WITH A LARGER AREA TRACKING ACROSS THE WESTERN PART OF THE STATE TOWARD THE WESTERN CWA. HAVE ADJUSTED POPS AND WEATHER ACCORDINGLY. NO OTHER CHANGES MADE TO THE FORECAST AT THIS TIME. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 313 PM CDT WED AUG 5 2015 A DISTINCT WAVE OF ENERGY...VISIBLE ON WATER VAPOR SATELLITE...IS WORKING ITS WAY ACROSS THE DAKOTAS. THIS FEATURE PROVIDED ENOUGH LIFT TO SPARK ISOLATED SHOWERS AND THUNDERSTORMS ACROSS PARTS OF NORTH CENTRAL SOUTH DAKOTA. A COUPLE OF STORMS EVEN PRODUCED PEA SIZE HAIL AND BRIEF WIND GUSTS BEFORE THEY DISSIPATED. WEAK STORMS CONTINUE TO MOVE EAST...BUT ARE MOVING INTO A MORE STABLE ENVIRONMENT...AND SHOULD COMPLETELY DISSIPATE BY 00Z. ADDITIONAL UPPER LEVEL ENERGY COMBINED WITH A LOW LEVEL JET TONIGHT WILL LIKELY RESULT IN SHOWERS AND THUNDERSTORMS...MOVING FROM WEST TO EAST ACROSS THE DAKOTAS. JUST GENERAL THUNDER IS EXPECTED...AND CAM SOLUTIONS TIME THE STORMS TO BE NEAR THE MISSOURI RIVER BETWEEN 06Z-09Z AND THEN TRACK EAST ACROSS THE CWA THROUGH LATE MORNING. HOW MUCH LINGERING CLOUD COVER REMAINS OVER THE REGION THROUGH THE AFTERNOON WILL PLAY A LARGE PART IN THURSDAY AFTERNOONS SEVERE WEATHER POTENTIAL. BY THURSDAY AFTERNOON A CLOSED SURFACE LOW WILL BE POSITIONED OVER CENTRAL SOUTH DAKOTA...WITH STRONG MOISTURE ADVECTION EXPECTED AHEAD OF THE SYSTEM...ALLOWING DEWPOINTS TO REMAIN IN THE 60S. IF WE CLEAR OUT FROM THE MORNING CLOUD COVER...CAPE VALUES SHOULD RISE TO AROUND 1000 TO 2000 J/KG AND 0-6 KM SHEAR IS EXPECTED TO BE AROUND 30 KTS. HODOGRAPHS AROUND THE WATERTOWN AREA SHOW A NICE CURVE IN THE LOW TO MID LEVELS. PLUS PWATS WILL RISE TO AROUND 1.5 INCHES. SO...THE POTENTIAL FOR SEVERE STORMS...INCLUDING ALL THREATS /HAIL...WINDS...HEAVY RAIN...ISOLATED TORS/...CERTAINLY EXISTS... ESPECIALLY ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. WILL BE MORE CERTAIN ON TIMING AND LOCATION AS THE SYSTEM EVOLVES THURSDAY MORNING. A DRIER DAY IS EXPECTED FOR FRIDAY. MAX TEMPERATURES THROUGH THE SHORT TERM WILL REMAIN IN THE 80S. .LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 313 PM CDT WED AUG 5 2015 MODELS STILL SUGGESTING THE WEEKEND WEATHER PATTERN WILL BE UNSETTLED AS A SFC LOW DRIFTS ACROSS THE REGION. DEPENDING ON WHERE THE LOW SETS UP...THERE COULD BE A WARM FRONTAL BOUNDARY DRAPED ACROSS THE AREA. SUPERBLEND POPS LOOK OK AT THIS POINT WHICH HIGHLIGHT CHANCES ALL ACROSS THE REGION BOTH SATURDAY AND SUNDAY. FAIRLY DECENT AGREEMENT AMONGST THE MODELS TO START OFF NEXT WEEK AS THEY ALL SHOW A SFC HIGH WITH VARYING STRENGTH OVER THE REGION. THIS SHOULD BRING MOSTLY DRY CONDITIONS OVER THE AREA MONDAY AND TUESDAY. TEMPS LOOK TO BE CLOSE TO NORMAL FOR THIS TIME OF YEAR WITH 850 MB TEMPS MOSTLY IN THE TEENS ABOVE ZERO CELSIUS. NOTHING TOO HOT OR TOO COOL SHOWING UP IN THE MODELS DURING THE EXTENDED PERIOD. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1226 AM CDT THU AUG 6 2015 SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CWA TONIGHT AND INTO THE DAY THURSDAY. SOME OF THE STORMS MAY BE SEVERE...WITH MVFR CIGS AND VSBYS...AS WELL AS HAIL AND STRONG WINDS. THE PRECIPITATION SHOULD END ACROSS THE WESTERN CWA LATE THURSDAY AFTERNOON...BUT WILL CONTINUE ACROSS THE EAST THROUGH THE END OF THE TAF PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...SERR LONG TERM...TMT AVIATION...DORN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 413 AM CDT WED AUG 5 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 413 AM CDT WED AUG 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY ALONG THE NORTH DAKOTA...SOUTH DAKOTA BORDER. SEVERE STORMS ARE NOT EXPECTED. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER TONIGHT FOR LOCATIONS ALONG AND WEST OF THE JAMES RIVER VALLEY. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...SOME THUNDERSTORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON...ESPECIALLY FOR LOCATIONS EAST OF THE JAMES RIVER VALLEY. HAIL...DAMAGING WINDS...AND EVEN TORNADOES ARE POSSIBLE. AT THIS TIME...THE FAR NORTHEAST PORTION OF SOUTH DAKOTA...OR THE SISSETON AREA WILL HAVE THE BEST TORNADO THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT WED AUG 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 4 NNW AKASKA 45.38N 100.15W
08/05/2015 E1.00 INCH WALWORTH SD PUBLIC
REPORT RELAYED VIA NSSL SHAVE
&&
EVENT NUMBER ABR1500733
LUECKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1142 PM CDT WED AUG 5 2015 SDZ006-060530- BROWN SD- 1142 PM CDT WED AUG 5 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWN COUNTY UNTIL 1230 AM CDT... AT 1142 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BARNARD...OR 15 MILES SOUTH OF ELLENDALE...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HECLA...FREDERICK...HOUGHTON...BARNARD AND SAND LAKE WILDLIFE REFUGE. LAT...LON 4571 9861 4588 9859 4591 9805 4562 9804 TIME...MOT...LOC 0442Z 273DEG 25KT 4578 9849 PARKIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1231 AM CDT THU AUG 6 2015 SDZ006-060630- BROWN SD- 1231 AM CDT THU AUG 6 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWN COUNTY UNTIL 130 AM CDT... AT 1231 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WESTPORT...OR 12 MILES NORTH OF ABERDEEN...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLUMBIA...WESTPORT...PUTNEY...HOUGHTON...BARNARD AND SAND LAKE WILDLIFE REFUGE. LAT...LON 4555 9853 4576 9855 4577 9808 4553 9806 TIME...MOT...LOC 0531Z 269DEG 15KT 4564 9844 PARKIN
The Aberdeen radar (KABR), 18 km away, was scanning. The volume nearest the first event began at 05:46 UTC.
13 hail, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Sixty mph winds broke off most of the top of a tree in Columbia.
Heavy rains from 4 to over 6 inches brought flash flooding in and north of Columbia. Roads and streets were flooded along with the ditches being completely filled up.
Heavy rains of 2 to over 6 inches brought areas of flooding across much of northern Brown county. Several roads, ditches, along with many fields were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599983, 599984, 599989, 599982, 599990, 599991, 599994, 599985, 599986, 599987, 599988, 599992, 599996, 599993, 599997, 599998.